Alabama, 2019

Damaging Winds in Alabama, April 18, 2019

April 18, 2019 · NWS HUN · 23 events in 5 counties and zones

A meso-low and associated low-topped squall line moved northeast from central Mississippi and into central and northeast Alabama during the early to mid evening hours of the 18th. A gust front with strong and gusty winds knocked down several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A meso-low and associated low-topped squall line moved northeast from central Mississippi and into central and northeast Alabama during the early to mid evening hours of the 18th. A gust front with strong and gusty winds knocked down several trees. The highest wind speeds recorded were 52 mph at Huntsville International Airport and 56 mph at Pryor Field in Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 18, 6:12 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 18, 6:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
712 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 146 PM CDT Thu Apr 18 2019

Still a tough forecast with regard to eventual evolutions and
impacts. Warm sector over north AL is very capped per latest 18Z
soundings, with a very dry mid level layer to overcome as well. This
will change quickly as evidenced by 2-3mb/3 hr pressure falls over
central AL into central and southern MS. An axis of dew points in the
m60s is advecting into western AL and eastern MS, and may be feeding
convective development in north central into northeast MS. Will watch
this area closely. More favorable bulk shear and instability is
positioned further south from this area where SPC is likely to issue
a Tornado Watch shortly. Various CAMS seem to point to the severe
convection entering central MS will eventually become a potential
larger scale bowing segment that moves swiftly northeast into north
AL between 00-02Z, and exiting southern TN and northeast AL by around
06Z. This looks plausible, with a strong LLJ acceleration to 60kt+
this evening which should advect deeper moisture northward rapidly.
Then the question is whether this system squelches a possible
secondary area of storms to affect our I-59 corridor after 06Z.
Damaging wind appears to be the main threat, but low level SRH values
should increase rapidly with the LLJ development this evening, so
QLCS tornadoes cannot be ruled out at this point. LCL levels would
need to lower for me to be more concerned here. The threat of locally
heavy rain tonight of 2-3 inches in some areas may pose a flash
flash flood threat as well, but given the isolated nature, have opted
to hold off on a watch.

.SHORT TERM...(Friday through Saturday)
Issued at 146 PM CDT Thu Apr 18 2019

Strong upper trough/cold core will continue to produce good upper
divergence and vertical motion through Friday. The -divQ field
will maximize at midday, so fully expect a full radar of cold core
low-topped showers for much of the day. Blustery northwest winds are
also expected with gusts over 20kt. Temps will likely go nowhere up
given the strong cold advection, clouds and ongoing precip. High may
be lucky to get above 50 in NW Alabama. The center of the 5h low
will be over HSV to the Shoals area by 21Z, and the GFS is showing a
rather distinct bullseye of 0.5-1.0 inch QPF during the afternoon in
our eastern counties. So, if this occurs on top of the 1-2 inches, we
may have some river flooding issues develop in these basins. Again,
holding off on watch, but something to consider in later shifts.

A chilly start is expected Saturday morning in the u30s-l40s. Another
spoke or two of 5h vorticity waves will be rotating around the
departing upper low. This will keep low clouds and a few showers into
Saturday morning, particularly in our northeast counties. The clouds
will be slowest to clear if at all during the day Saturday along the
Cumberland Plateau in northeast AL and southern TN. Further west,
sunshine and a transition to low level warm air advection should
enable temps to reach back into the l60s. On the higher elevations of
the Plateau with the clouds, m-u50s are expected.

.LONG TERM...(Saturday night through Wednesday)
Issued at 146 PM CDT Thu Apr 18 2019

High pressure at the surface will develop over the Northern Gulf of
Mexico, helping reinforce drying and dampen surface winds Saturday
night. Clear skies combined with lower wind speeds will create ideal
radiational cooling conditions. Therefore, low temperatures Sunday
morning will drop into the lower 40s, about 5-10 degrees below
average low temperatures for this time of year; surely the Easter
Bunny will need to remember a jacket when coming to the Tennessee
Valley on Sunday morning. Increasing subsidence as the surface high
envelops the Southeast will allow high temperatures on Easter Sunday
to increase near climatological average, in the mid 70s, with mostly
clear skies.

Confidence is increasing for the forecast next week, as models have
come into much better agreement bringing upper level ridging into the
Mid South early next week. As surface high pressure maintains its
hold over us next Monday and Tuesday, expect warm temperatures in the
upper 70s to low 80s with mostly clear skies. Once the high starts
progressing eastward midweek, southerly return flow will increase
moisture, bringing in more cloud cover and eventually another chance
for showers and thunderstorms late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 712 PM CDT Thu Apr 18 2019

A broad cluster of tsra is working its way ewd into NW/north cntrl AL
heading into the evening hrs this Thu. These tsra have resulted in
some reduced vis near 2SM near the KMSL terminal, with sfc winds
gusting around 30kt. These tsra will continue to move ewd over KHSV
within the hr, and continue to affect both main airports for much of
the evening period. Convective activity should then begin to taper
off from the west overnight, as a cold front approaches the area out
of the Lower MS Valley. Lingering -ra/shra though across the region
will likely result in the development of MVFR cigs later tonight and
into the morning hrs Fri. Sfc winds out of the SSW near 15kt with
higher gusts will turn more towards the WNW around 10-15kt with
higher gusts in the wake of the frontal passage.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...30
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 18, 6:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
745 PM CDT Thu Apr 18 2019

ALZ001>010-016-TNZ076-096-097-191100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
745 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A broken line or cluster of strong to severe thunderstorms will move
northeast across the outlook area this evening. Damaging straight
line winds will be the primary threat, with a lower end threat for
large hail and a few tornadoes. Locally heavy rainfall may also
result in minor flooding of roads and low lying areas. The threat
for severe weather will diminish from west to east after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel will
be needed this evening. In addition, timely reports of any storm
damage are greatly appreciated.

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
April 18, 7:00 PM CST
Where
Lawrence County, 1.49 mi NNW of Wren
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.450, -87.290

Trees were knocked down on Highway 33 in Moulton.

Thunderstorm Wind, Cullman

When
April 18, 7:04 PM CST
Where
Cullman County, 2.15 mi NNE of Crane Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -87.040

Large trees were uprooted and some shingles were blown off at this location. Minor damage to the home was reported.

Thunderstorm Wind, Morgan

When
April 18, 7:14 PM CST
Where
Morgan County, 1.38 mi N of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.490, -87.080

Trees were knocked down at Eddie Road at Kirby Bridge Road, and at Johnson Road at Boys Ranch Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:18 PM CST
Where
Morgan County, 2.38 mi WSW of Hartselle
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.420, -86.970

Trees and power lines were knocked down on Tunsel Road.

Thunderstorm Wind, Morgan

When
April 18, 7:19 PM CST
Where
Morgan County, 1.84 mi ESE of Oak Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.470, -86.970

Trees were knocked down partially blocking Mose Chapel Road at Bud Weaver Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:22 PM CST
Where
Morgan County, 1.49 mi SSE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.400, -87.070

Multiple trees were knocked down near Johnson Chapel Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:24 PM CST
Where
Morgan County, 2.76 mi S of Oak Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.440, -87.000

A tree was knocked down near Johnson Road Southwest and Alabama Highway 36. Report relayed via social media. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:25 PM CST
Where
Morgan County, 2.82 mi NNW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.470, -86.940

A tree was knocked down near Morning Side Road at the 2000 block.

Thunderstorm Wind, Morgan

When
April 18, 7:25 PM CST
Where
Morgan County, 0.57 mi W of Flint City
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.520, -86.980

Trees were knocked down blocking Oxmore and Flint Road at Alberta Road, and at Norris Mill at TVA Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:25 PM CST
Where
Morgan County, 3.41 mi E of Leesdale
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.550, -86.840

A tree was knocked down near Red Bud Lane and Northeast Thompson Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:26 PM CST
Where
Morgan County, Cole Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.350, -86.830

A tree and power line was knocked down near Dunlap Road at Highway 55 East. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:27 PM CST
Where
Morgan County, 2.66 mi ESE of Flint City
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.500, -86.930

A tree was knocked down near Red Bank Road at Indian Hills Road. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:27 PM CST
Where
Morgan County, 1.84 mi WNW of Brooksville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.510, -86.880

Trees were knocked down on power lines at Autumn Wood Trail at Price Mountain Drive. Time estimated from radar.

Thunderstorm Wind, Morgan

When
April 18, 7:30 PM CST
Where
Morgan County, 2.67 mi WSW of Furney Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.430, -86.820

A tree was knocked down on the road at Gum Springs Road at Sample Road. Time estimated from radar.

Thunderstorm Wind, Limestone

When
April 18, 7:31 PM CST
Where
Limestone County, 0.69 mi N of Belle Mina
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.660, -86.880

Multiple trees were knocked down in Belle Mina close to the railroad tracks. Time estimated from radar.

Thunderstorm Wind, Limestone

When
April 18, 7:33 PM CST
Where
Limestone County, 0.57 mi E of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.670, -86.840

Multiple trees down near Greenbrier restaurant. Report relayed via social media and 911 call center. Time estimated from radar.

Thunderstorm Wind, Limestone

When
April 18, 7:37 PM CST
Where
Limestone County, 0.57 mi E of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.670, -86.840

A partial roof collapse of an agricultural equipment shed was reported.

Thunderstorm Wind, Madison

When
April 18, 7:44 PM CST
Where
Madison County, 0.79 mi SSW of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.690, -86.776

A large wood light pole was knocked down at a Palmer Park baseball field.

Thunderstorm Wind, Madison

When
April 18, 7:47 PM CST
Where
Madison County, 1.84 mi ESE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.690, -86.740

A small tree was blown down in the median on Hughes Road near Will Halsey Way. Time estimated from radar.

Thunderstorm Wind, Madison

When
April 18, 7:47 PM CST
Where
Madison County, 2.3 mi ENE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.714, -86.733

A large tree branch was snapped in the northeast corner of Dublin Park.

Thunderstorm Wind, Madison

When
April 18, 7:48 PM CST
Where
Madison County, 2.19 mi NE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
34.720, -86.740

Large tree branches were knocked down near Victoria Drive and Eastview Drive. Report relayed via social media. Time estimated from radar.

Thunderstorm Wind, Madison

When
April 18, 7:57 PM CST
Where
Madison County, 1.04 mi NW of Huntsville Park
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.711, -86.632

A tree was knocked down in the Huntsville Botanical Garden. Time estimated from radar.

Thunderstorm Wind, Madison

When
April 18, 7:57 PM CST
Where
Madison County, 3.85 mi SSW of Mt Leventov
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
34.820, -86.650

A tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812873, 812874, 812876, 812877, 812878, 812879, 812880, 812881, 812882, 812883, 812884, 812887, 812888, 812890, 812891, 812893, 812894, 812895, 812897, 812902, 812899, 812900, 812901.